Pennsylvania, 2005

Damaging Wind in Pennsylvania, June 28, 2005

June 28, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 2:13 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 2:13 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY WFO CHARLESTON WV
313 PM EDT TUE JUN 28 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...

WEAK SHORT WAVE WILL CONTINUE TO MOVE THROUGH THE REGION TONIGHT.
SHOWERS AND THUNDERSTORMS SHOULD DIE AFTER SUNSET. SOME FOG
SHOULD DEVELOP IN THE RIVER VALLEYS.  PLENTY OF MOISTURE LINGERS
FOR WENDESDAY AND HEATING AGAIN SHOULD FIRE SOME SCATTERED SHOWERS
OR THUNDERSTORMS.  CURRENT GRIDD TEMPS WERE IN LINE FOR THE MOST
PART AND WENT WITH A BLEND OF MAV/MET GUID FOR THE ADJUSTMENTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED ISSUED BY NWS CHARLESTON WV)

LONG TERM (THURSDAY THROUGH TUESDAY)...

THIS PERIOD WILL BEGIN WITH REGION BETWEEN UPPER LEVEL SYSTEM TO THE
EAST AND AN APPROACHING COLD FRONT.  THE COLD FRONT WILL PUSH EAST
ACROSS THE AREA WITH HIGH PRESSURE BUILDING IN FOR SATURDAY INTO
MONDAY.  ANOTHER COLD FRONT WILL APPROACH THE AREA BY THE END OF THE
PERIOD...BUT THIS FEATURE SHOULD REMAIN NORTH OF THE REGION.

END RESULT WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL THE
FRONT PUSHES THRU.  ABOVE NORMAL TEMPERATURES WILL ALSO PREVAIL INTO
FRIDAY.  BUT COOLER DRIER AIR WILL FILTER IN BEHIND THE FRONT...
ENDING THE CHANCES OF PRECIPITATION.

AFTER A COOL LESS HUMID DAY ON SATURDAY...SOUTHERLY WINDS WILL
RETURN ON SUNDAY...WITH TEMPERATURES RETURNING TO ABOVE NORMAL
READINGS SUNDAY THROUGH THE END OF THE PERIOD.  LOW-LEVEL MOISTURE
WILL ALSO BEGIN RETURNING SUNDAY.

HAVE ADDED A SLIGHT CHANCE OF POPS TO THE FAR NORTHWEST COUNTIES
LATE TUESDAY INTO WEDNESDAY...DUE TO THE PROXIMITY OF THE COLD
FRONT.

PREVIOUS DISCUSSION...
(ISSUED 125 PM EDT TUE JUN 28 2005)

AVIATION...

VFR CONDITIONS WITH MVFR IN SCATTERED THUNDERSTORMS FROM ZZV-HLG-
PIT-MGW LINE UNTIL SUNSET.  REST OF REGION HAS A CHANCE FOR POP UP
THUNDERSTORMS AS WELL.  BETWEEN 03Z-06Z FOG DEVELOPS WITH MVFR
CONDITIONS IN FOG THROUGH DAWN.  VFR CONDITIONS AFTER 13Z WITH
SCT-BKN050.  WINDS LIGHT FROM SW THROUGH 00Z.  CALM TO VARIABLE
DURING THE OVERNIGHT HOURS TURNING THE THE WNW BETWEEN 13Z-15Z
WEDNESDAY.

PREVIOUS DISCUSSION...
(ISSUED 1138 AM EDT TUE JUN 28 2005)

SHORT TERM (REST OF TODAY)...

QUICK UPDATE WITH CONVECTION FIRING SOUTH OF CWA.  DID UP THE POPS
A TAD TO LIKELY IN THE SOUTHERN ZONES WITH THIS CONVECTION.  REST OF
PACKAGE LOOKS ON TRACK AND NO OTHER UPDATES ARE EXPECTED.

PREVIOUS DISCUSSION...
(ISSUED 231 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WEAK BOUNDARY WITH SOME MINIMAL UL SUPPORT SLOWLY SWINGS THROUGH
THE AREA TODAY. ATMOSPHERE MORE UNSTABLE THIS MORNING...THEN
SLOWLY STABILIZES INTO THE LATE AFTERNOON HOURS AS AN AREA OF
COOLER AIR AT 85H PUSHES THROUGH. THIS COOLER AIR APPEARS TO BE
WRAPPING AROUND WAVE CURRENTLY MOVING INTO IN. THIS SHOULD ACT AS
A CAPPING MECHANISM WHICH WILL LIMIT THE POSSIBILITY FOR SEVERE
THIS AFTERNOON. WENT WITH HIGH CHC POPS TODAY AS IT IS DIFFICULT
TO PLACE AREAS OF PCP. BOTH MODELS INDICATING AREA OF QPF MOVING
ALONG BOUNDARY INTO THE AFTERNOON...WITH GFS HAVING SOME FEEDBACK
PROBLEMS...BUT WITH NO SHEAR AND WEAK FORCING NOT SURE HOW
WIDESPREAD THE TRW WILL BE. THINKING IS THAT STORMS THAT DEVELOP
SHOULD BE GOOD RAIN PRODUCES WITH PWS TO 1.7 AND WITH LITTLE FLOW
SLOW MOVING STORMS COULD PRODUCE ISOLATED FFW THREAT. ATMOSPHERE
QUICKLY STABILIZES OVERNIGHT WHICH WILL BRING AN END TO ANY
ACTIVITY. ANOTHER WEAK WAVES MOVES THROUGH ON WED WHICH WILL KEEP
IN CHC POPS. HUMIDITY BACK ON THE RISE WED.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BREAK IN THE PATTERN WILL APPROACH THE AREA ON FRIDAY. GFS SEEMS
TO BE HAVING SOME RESOLUTION PROBLEMS WITH COMPLICATED FRONTAL
PATTERNS WITH DEEPENING LOW MOVING INTO CANADA ON FRIDAY. FOR NOW
WILL KEEP IN CHC POPS FRIDAY AND AVOID TIMING AS MODELS STILL NEED
TO WORK THINGS OUT. UPCOMING WEEKEND LOOKS LIKE A NICE BREAK AND
GOOD TIMING WITH THE UPCOMING HOLIDAY.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

99

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 4:01 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT TUE JUN 28 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...THEY CAN STILL
SUPPLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
FRIDAY. AT THIS TIME...THE BEST CHANCE FOR STORMS TO REACH SEVERE
LEVELS WILL COME ON THURSDAY NIGHT OR FRIDAY WHEN A STRONG COLD FRONT
WILL PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 28, 1:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT TUE JUN 28 2005

OHZ039>041-048>050-057-058-WVZ001-002-282108-
BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HANCOCK WV-HARRISON OH-JEFFERSON OH-MUSKINGUM OH-TUSCARAWAS OH-
INCLUDING THE CITIES OF...BRENTWOOD...CADIZ...CAMBRIDGE...CHESTER...
COLUMBIANA...COSHOCTON...DOVER...EAST LIVERPOOL...EAST PALESTINE...
FOLLANSBEE...HOOVERSON HEIGHTS...MINGO JUNCTION...NEW PHILADELPHIA...
NEWCOMERSTOWN...NEWELL...SALEM...STEUBENVILLE...TORONTO...
UHRICHSVILLE...WEIRTON...WELLSBURG...WELLSVILLE...
WINTERSVILLE AND ZANESVILLE
213 PM EDT TUE JUN 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS
EASTERN OHIO THIS AFTERNOON. STRONG GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND VERY HEAVY DOWNPOURS WILL OCCUR
ALONG THEIR PATH. PONDING OF WATER ON RUNWAYS IS POSSIBLE. MOTORISTS
SHOULD ALLOW EXTRA TIME FOR TRAVEL.
Special weather statement, Jun 28, 2:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT TUE JUN 28 2005

OHZ041-PAZ013-020-282015-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
321 PM EDT TUE JUN 28 2005

...THUNDERSTORMS TO MOVE THROUGH COLUMBIANA COUNTY...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER LISBON....MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
COLUMBIANA...EAST PALESTINE... AND GUILFORD LAKE STATE PARK.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 28, 2:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     LISBON                  40.78N 80.77W
06/28/2005                   COLUMBIANA         OH   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG ROUTE 164 SOUTH.

&&

TPARRISH

The radar

The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 28, 3:30 PM EST
Where
Mercer County, 2 mi E of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -80.467

Many trees down on Valleyview Rd in Hermitage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455089.